If you’re looking for relief from the symptoms of a cold, fever, or the flu, you’ll find many options available over the counter (OTC) at your local pharmacy.
The pain and fever-reducing ingredients often found in these medicines -- acetaminophen, ibuprofen, naproxen sodium, and aspirin -- are safe for most adults if taken correctly. But in the throes of fever or the flu, you may not think as clearly about safety.
To be prepared, read this primer on OTC pain relievers, so when illness strikes, you’ll know how they work to reduce fever, aches, and pains and how to use them safely.
Pain Relief Basics: NSAIDs and Acetaminophen
Two common groups of pain relievers are acetaminophen and nonsteroidal anti-inflammatory drugs (NSAIDs). Most OTC pain relief drugs contain one or the other.
These medications don’t make illnesses go away, but they can relieve some symptoms so you suffer less while the cold, flu, or fever works its way through your system.
NSAIDs. This group of drugs relieves pain and fever by tamping down on the substances in your body that cause the feeling of pain, and they help control body temperature.
Drugs in the NSAID category include:
- Ibuprofen, the active ingredient in Advil and Motrin
- Aspirin, found in Bayer or St. Joseph
- Naproxen sodium, found in Aleve
Acetaminophen. This is an active ingredient in Tylenol and many other prescription and non-prescription medications. Acetaminophen seems to work on the parts of the brain that perceive pain and control body temperature.
The Risks of Taking NSAIDs for Pain Relief
NSAIDs are safe for most people when taken at the right dose for a short period. However, they can increase risk for serious stomach bleeding. NSAIDs may also increase the chance for heart attack and stroke.
Ask a doctor before using NSAIDS if:
- You have a history of stomach problems such as heartburn
- You have high blood pressure, heart disease, liver cirrhosis, or kidney disease
- You have asthma
Combining NSAIDs with more than three alcoholic drinks a day increases the risk for stomach bleeding. Taking NSAIDs along with blood-thinning medications can also increase the risk for serious stomach bleeding. Others factors that increase risk for stomach bleeding include:
- Having a previous history of stomach bleeding
- Being over age 60
- Taking steroid medications, or other NSAID medications